Hail, Muhlenberg
- When
- August 4, 2:15 PM CST
- Where
- Muhlenberg County, Rosewood
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.080, -87.080
An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in numerous damaging wind events.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in numerous damaging wind events. Most of the damaging winds were associated with small-scale bows that raced southeast ahead of the main storm complex.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 11:47 AM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1247 PM CDT TUE AUG 4 2009 .DISCUSSION... LINE OF STORMS DEVELOPED/ING ALONG OUTFLOW FROM MCS THAT ROLLED OUT OF MO EARLIER TODAY. ALL MODELS PICK UP ON THIS BUT NONE GRASP IT IN ITS ENTIRETY OR EXACTLY. THE NAM LATCHES ON AND CONTINUES TO BLOSSOM IT ON MORE OF A SOUTHWARD TRACK ACROSS FA/PARTICULARLY SEMO...WHEREAS GFS SEEMS MORE REALISTIC IN A BASIC NWLY-SELY COMPONENT OF MOVEMENT. TIME WILL TELL BUT FOR NOW WE WILL MONITOR AND LIKELY SPLIT THE DIFF/COLOR THE COLLAB PIC AS BEST AS POSSIBLE. NEW SWODY1 CONTINUES SLGT RISK SVR ALONG SAID BOUNDARY AS WELL...AND FOR NOW HAVE CONVECTIVE WATCH FOR FARTHEST ERN COUNTIES/ONGOING CONVECTION. TIME WILL TELL ON WAR BETWEEN EXTREMELY HIGH CAPES (L500S J/KG NERN FA) VS H7 CAPPING TEMPS AROUND 10C SWRN 2/3 FA. POTENTIAL EXISTS FOR SOME FOG TONIGHT PARTICULARLY IN HEAVY RAIN AREAS. BEYOND TONIGHT...NEW GFS SUGGESTS IT GETS DRY BY THURS/FRIDAY...WHILE NAM CONTINUES TO HOLD ONTO POPS THRU THURSDAY. GOING FORECAST DOES SAME...SO COLLABORATION WILL AGAIN BE KEY AS TO HOW LONG TO HOLD ONTO POPS. FOR NOW ITS NO GREAT PAIN TO CONTINUE SMALLISH POPS BUT W/OUR OVERALL FAVOR TOWARD GFS WELL SEE IF OTHERS WANT TO DRY IT OUT OR NOT. RIDGING STILL LOOKS LIKE IT WILL TAKE OVER FOR THE WEEKEND...WITH BROAD 594-598DM H5 HIGH CENTERING ACROSS SE/SCNTL U.S. RESULTANT AIRMASS FOR US WILL BE HOT/HUMID WITH HEAT INDICES PUSHING INTO TRIPLE DIGITS SAT-SUN PM...S/B HIGHLIGHT ON HWO/CONTINUED. BLENDED NEW MOS W/GOING TEMPS FORECAST AND COLLAB PIC FOR OUR FINAL TEMP/TD FORECAST. && .AVIATION... THUNDERSTORMS OVER SOUTHERN ILLINOIS EARLIER THIS MORNING LAID OUT AN OUTFLOW BOUNDARY THAT MOVED SOUTH ACROSS THE OHIO RIVER THIS MORNING. THIS BOUNDARY MAY BECOME THE FOCUS FOR NEW THUNDERSTORMS THIS AFTERNOON AND EVENING. AS A RESULT...CONTINUED THE TEMPO GROUP FOR TSRA AT KPAH/KCGI. AT KEVV AND KOWB...THERE IS SOME STABILIZATION FROM EARLIER STORMS THAT PASSED TO THE NORTH. HOWEVER...WINDS SHOULD RETURN TO THE SOUTHWEST THIS AFTERNOON AND DESTABILIZE THE ATMOSPHERE. THEREFORE...CONTINUED THE TEMPO GROUPS THERE AS WELL. LATER THIS EVENING THROUGH WEDNESDAY MORNING APPEARS RELATIVELY STORM FREE AT THIS TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1228 PM CDT TUE AUG 4 2009 ILZ075>078-080>094-INZ081-082-085-KYZ001>017-022-MOZ076-086-087- 100-107>112-114-051000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-FULTON-HICKMAN- CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY- CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN- TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY- BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1228 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING...AS AN OUTFLOW BOUNDARY FROM EARLIER CONVECTION LAYS OUT ACROSS SOUTHWEST KENTUCKY AND SOUTHEAST MISSOURI. IF STORMS CAN DEVELOP ALONG THIS BOUNDARY DURING THE HEAT OF THE DAY...THERE IS THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL DUE TO THE VERY UNSTABLE ATMOSPHERE THE BOUNDARY WILL ENCOUNTER. THE SEVERE THREAT COULD LAST INTO THE EARLY NIGHT HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOOD PROBLEMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. ONCE AGAIN...THE MAIN CONCERNS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO POSE A HAZARD. THUNDERSTORM CHANCES SHOULD BEGIN TO DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE. HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105 DEGREES EACH AFTERNOON THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MIGHT BE REQUESTED LATER THIS AFTERNOON OR EVENING. INZ086>088-KYZ018>021-051000- VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG- 1228 PM CDT TUE AUG 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM. REFER TO THE WATCH FOR MORE DETAILED INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. ONCE AGAIN...THE MAIN CONCERNS WILL BE DAMAGING WIND GUSTS AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO POSE A HAZARD. THUNDERSTORM CHANCES SHOULD BEGIN TO DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE. HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105 DEGREES EACH AFTERNOON THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1124 AM CDT TUE AUG 4 2009 ILZ078-INZ081-082-087-041730- WABASH IL-PIKE IN-GIBSON IN-WARRICK IN- 1124 AM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 1121 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS FROM 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF HAZLETON TO PRINCETON...MOVING EAST AT 40 MPH. THIS LINE OF STORMS WILL CROSS PIKE COUNTY THROUGH 1230 PM. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. MY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1206 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG PRINCETON 38.36N 87.57W
08/04/2009 GIBSON IN LAW ENFORCEMENT
LARGE TREE DOWN.
&&
SMITTYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1208 PM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM TSTM WND DMG PETERSBURG 38.49N 87.28W
08/04/2009 PIKE IN LAW ENFORCEMENT
TREES DOWN ALONG HIGHWAY 56 ON WEST SIDE OF TOWN.
&&
SMITTYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1232 PM CDT TUE AUG 4 2009 INZ082-087-088-041830- PIKE IN-WARRICK IN-SPENCER IN- 1232 PM CDT TUE AUG 4 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 130 PM EDT/1230 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH STRONG WINDS 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF DALE TO 7 MILES WEST OF FOLSOMVILLE...MOVING EAST AT 25 MPH. THE LINE OF STORMS WILL CROSS SPENCER COUNTY THROUGH 130 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THESE STORMS WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS. MY
The national radar mosaic for the moment the first event began.
12 thunderstorm wind, 3 heavy rain, 2 hail, 1 tornado, 1 funnel cloud, 1 lightning, 1 flash flood. Local standard time, as filed.
Shingles were blown off the roof of a house.
Numerous trees and power lines were blown down. One home was damaged when power lines were pulled from the side of it. Carports were blown down. A barn was blown down.
A swath of large hail affected much of the county. Quarter-size hail fell in Marion. Golf-ball size hail fell in Crayne. Significant hail damage occurred in Crayne, where mobile homes were riddled with holes. Windows were broken, and vehicles were damaged. Roofs and siding of houses were heavily damaged. A dozen or more homes suffered damage. Corn and soybean fields were badly damaged.
Widespread damaging wind gusts from 60 to 70 mph raked parts of Caldwell County. The mesonet site two miles southeast of Princeton measured a wind gust to 67 mph. A trained spotter in Princeton estimated gusts to 65 mph. Near Fredonia, two barn roofs were blown off, blocking County Road 902 East. On Highway 293 north of Princeton, a carport was blown down, and windows were blown out of a building.
Several roads and intersections were blocked by downed trees and power lines. Damage was reported at several locations around the county, including Barlow. Downed power lines started small fires.
Trees were bowing due to wind gusts estimated up to 65 mph by a spotter.
About 30 feet of the roof of a mobile home was peeled back. Minor damage occurred at neighboring residences, and a road was blocked by downed limbs.
A culvert along U.S. Highway 641 was washed out, causing minor damage to the road.
A wind gust to 70 mph was measured on the Trigg/Christian County line along Highway 272. Numerous tree limbs and power lines were blown down countywide, along with an occasional tree. One road was blocked by a downed tree. A few other roads were partially blocked. In Cadiz, most of the damage occurred on the south side of town in the form of downed trees and limbs.
This tornado briefly touched down twice within an area of downburst winds. The first brief touchdown, which was eyewitnessed by a trained spotter, began at the intersection of U.S. Highway 41 and the bypass (Kentucky 1682). This tornado travelled just north of the bypass for about one-half mile. Damage included two fiberglass light poles snapped at the base, several trees snapped, and large limbs broken. An additional brief touchdown occurred just east of the Pennyrile Parkway on the south side of the bypass. Damage included a roof torn off a metal storage building, which was blown north back across the highway. One trained spotter was struck by a flying piece of wood and received a badly bruised shoulder which required hospital treatment. Peak winds were estimated near 80 mph.
Trees, power lines, and power poles were blown down. Trees fell on at least several vehicles. Tree limbs were down on roads, blocking several of them. The roof over an indoor pool at an apartment complex on the southwest side of Hopkinsville was ripped off. Large trees at the complex were snapped or uprooted. Vehicles in the parking lot of the complex were damaged by falling trees. A window was broken, and shingles were blown off apartment building roofs. Northwest of the city, a pole barn was destroyed and the roof of a home was damaged. About 4,000 utility customers lost power.
Trees were down countywide, including one that landed on Highway 307. Large limbs were down on other sections of Highway 307. A television antenna tower was toppled. The tower landed on an above-ground pool, destroying it.
Several roads were impassable due to water over them.
Countywide, several roads were blocked due to downed trees and power lines. There were scattered power outages.
A funnel cloud was observed for several minutes. The funnel was associated with a gust front.
Lightning struck a barn, which burned to the ground.
A 16-by-80 foot mobile home was blown over. A woman and her young son were at home at the time. Both people received only minor cuts. The mobile home was a total loss.
Two large trees and a few power lines were blown down. One tree blocked Highway 181. A trained spotter estimated wind gusts near 60 mph.
Rainfall of 0.70 inch was measured in 15 minutes.
Water was over streets on the north side of downtown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187688, 187184, 187185, 187186, 187188, 187190, 187187, 187183, 187376, 187326, 187331, 187335, 187345, 187369, 187343, 187338, 187339, 187347, 187349, 187377, 187589.